Hail, Columbiana
- When
- May 18, 4:15 PM EST
- Where
- Columbiana County, New Waterford
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.850, -80.600
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 1:20 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 220 PM EDT TUE MAY 18 2004 WARM MOIST UNSTABLE AIRMASS PRECEDES FRONTAL BNDRY THAT WILL SWING SEWD TNGT WITH PWS AOA 1.5...CONCERN FROM REPEAT STORMS MOVING OVER PREVIOUS SATURATED GROUNDS FROM THIS MRNG/FLOODING. SVR WATCH IN EFFECT THRU 8PM AND FLD WATCH CONTINUES TNGT. MDLS VARY ON SWD MVMT OF BNDRY BY 12/19 WITH ETA(SLOWER) TO ARND SWRN PA WHILE GFS TO M/D LINE. BOTH MDLS THOUGH HOLD ONTO PRECIP ACROSS SRN SXNS WED IN NEAR ZONAL FLOW. BNDRY THEN WILL WORK ITS WAY BACK SLOWLY NEWD WITH THREAT FOR PRECIP INTO FRIDAY. MEDR PROGS PUSH WARM FRONTAL BNDRY WELL N OF REGION SAT WITH BROAD WSW WARM MOIST FLOW...WITH CONTD THREAT FOR CHC POPS AND ABV NORMAL TEMPS. .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONE MDZ001. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONE MDC023. OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081... OHC111...OHC119...OHC121...OHC157. PA...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053... PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125... PAC129. WV...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES WVC009...WVC029...WVC049...WVC051...WVC061...WVC069...WVC077... WVC093...WVC103. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT TUE MAY 18 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-190900- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 210 PM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THEIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE UPPER OHIO VALLEY. THE PRIME THREATS ARE DAMAGING WIND AND LARGE HAIL. THERE MAY BE ENOUGH HEAVY RAIN WITH THE THUNDERSTORMS TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR DRAINAGE. THERE MAY ALSO BE PERIODS OF FREQUENT CLOUD TO GROUND LIGHTNING WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... ON DAY 2... THERE MAY STILL BE FLOODING FROM RUNOFF FROM THE HEAVY THUNDERSTORM RAINS OF DAY 1. FOR DAY 3 THROUGH DAY 7... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME... ALTHOUGH THERE WILL BE A THREAT OF THUNDERSTORMS MOST DAYS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1249 PM EDT TUE MAY 18 2004 OHZ039-048-057-058-181815- COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH- 1249 PM EDT TUE MAY 18 2004 ...THUNDERSTORMS DEVELOPING... NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY RAIN... HAIL... GUSTY WINDS AND FREQUENT LIGHTNING MOVING INTO COSHOCTON... MUSKINGUM... GUERNSEY AND TUSCARAWAS COUNTIES. THESE STORMS ARE MOVING SLOWLY TO THE EAST AND MAY CAUSE OVERFLOW IN LOW LAND AND POOR DRAINAGE AREAS. THESE STORMS WILL CONTINUE THROUGH 2 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 202 PM EDT TUE MAY 18 2004 OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032- WVZ001>004-181915- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-GREENE PA- GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON OH- LAWRENCE PA-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV- TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND PA- 202 PM EDT TUE MAY 18 2004 ...THUNDERSTORMS MOVING ACROSS THE AREA... THUNDERSTORMS WITH HEAVY RAIN...HAIL...AND GUSTY WINDS ALONG WITH FREQUENT LIGHTNING STRIKES WILL CONTINUE THROUGHOUT THE AFTERNOON. THESE STORMS ARE MOVING EAST AT 15 TO 20 MPH AND MAY RESULT IN OVERFLOW IN LOWLAND AND POOR DRAINAGE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 234 PM EDT TUE MAY 18 2004 OHZ039-182130- TUSCARAWAS OH- 234 PM EDT TUE MAY 18 2004 ...HEAVY RAIN OVER DENNISON AND UHRICHSVILLE IN TUCSCARAWAS COUNTY... ABOUT AN INCH OF RAIN HAS FALLEN OVER DENNISON AND UHRICHSVILLE DURING THE PAST HOUR. MINOR ROAD FLOODING AND PONDING OF WATER ON ROAD SURFACES IS POSSIBLE FOR THE NEXT SEVERAL HOURS. IF ADDITIONAL RAINFALL OCCURS IN THE SAME AREA MORE SERIOUS FLOODING COULD RESULT. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 341 PM EDT TUE MAY 18 2004 PAZ030-182037- WESTMORELAND PA- 341 PM EDT TUE MAY 18 2004 ...THUNDERSTORMS MOVING THROUGH WESTMORELAND COUNTY... THUNDERSTORMS WITH HAIL... GUSTY WINDS... TORRENTIAL RAINS AND FREQUENT LIGHTNING WERE OCCURRING IN THE EASTERN HALF OF WESTMORELAND COUNTY BETWEEN LATROBE AND MOUNT PLEASANT. TRAVELERS ALONG ROUTE 711 ROUTE 30 AND INTERSTATE 76 WILL ENCOUNTER REDUCED VISIBILITIES FROM THESE STORMS. THE STORMS ARE MOVING SLOWLY TO THE EAST AND WILL IMPACT PLACES LIKE ACME... DONEGAL STAHLSTOWN AND LIGONIER.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD SEWICKLEY 40.54N 80.18W
05/18/2004 ALLEGHENY PA AMATEUR RADIO
ROADS FLOODED.
0325 PM FLASH FLOOD WEST VIEW 40.52N 80.03W
05/18/2004 ALLEGHENY PA AMATEUR RADIO
TWO ROADS CLOSED BY FLOOD.
0330 PM TSTM WND DMG WEST VIEW 40.52N 80.03W
05/18/2004 ALLEGHENY PA AMATEUR RADIO
TREE DOWN ON BABCOCK BLVD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD IRWIN 40.33N 79.70W
05/18/2004 WESTMORELAND PA EMERGENCY MNGR
BASEMENTS FLOODED IRWIN 320 PM AND GREENSBURG 330 PM.
ROADS FLOODED IN LATROBE 330 PM. ROADS REPORTED FLOODED
IN IRWIN 358 PM.
0355 PM FLASH FLOOD 6 SE NORWICH 39.92N 81.71W
05/18/2004 MUSKINGUM OH EMERGENCY MNGR
ROAD FLOODED.
0428 PM FLASH FLOOD LATROBE 40.31N 79.38W
05/18/2004 WESTMORELAND PA EMERGENCY MNGR
BASEMENTS FLOODED.
0440 PM FLASH FLOOD UNIONTOWN 39.90N 79.72W
05/18/2004 FAYETTE PA EMERGENCY MNGR
FLOOD CAUSED MUD SLIDE JUST WEST OF UNIONTOWN.
&&The Pittsburgh radar (KPBZ), 48 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398758.